Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the ARG MIN multifunction for lower semicontinuous functions


Authors: Gerald Beer and Petar Kenderov
Journal: Proc. Amer. Math. Soc. 102 (1988), 107-113
MSC: Primary 26A15,; Secondary 49A50,54C60,90C48
DOI: https://doi.org/10.1090/S0002-9939-1988-0915725-3
MathSciNet review: 915725
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The epi-topology on the lower semicontinuous functions $ L\left( X \right)$ on a Hausdorff space $ X$ is the restriction of the Fell topology on the closed subsets of $ X \times R$ to $ L\left( X \right)$, identifying lower semicontinuous functions with their epigraphs. For each $ f \in L\left( X \right)$, let arg min $ f$ be the set of minimizers of $ f$. With respect to the epi-topology, the graph of arg min is a closed subset of $ L\left( X \right) \times X$ if and only if $ X$ is locally compact. Moreover, if $ X$ is locally compact, then the epi-topology is the weakest topology on $ L\left( X \right)$ for which the arg min multifunction has closed graph, and the operators $ f \to f \vee g$ and $ f \to f \wedge g$ are continuous for each continuous real function $ g$ on $ X$.


References [Enhancements On Off] (What's this?)

  • [1] H. Attouch, Variational convergence for functions and operators, Pitman, London, 1984. MR 773850 (86f:49002)
  • [2] H. Attouch and R. Wets, Approximation and convergence in nonlinear optimization, Nonlinear Programming 4 (O. Mangarasian, Ed.), Academic Press, New York, 1981, pp. 367-394. MR 663386 (83k:90090)
  • [3] D. Dal Maso, Questioni di topologie legate allo $ \tau $-convergenza, Ricerche Mat. 32 (1983), 135-162. MR 740206 (85k:49039)
  • [4] E. De Giorgi, Sulla convergenza di alcune successioni di integrali del tipo del l'area, Rend. Mat. Univ. Roma 8 (1975), 277-294. MR 0375037 (51:11233)
  • [5] S. Dolecki, G. Salinetti and R. Wets, Convergence of functions: equi-semicontinuity, Trans. Amer. Math. Soc. 276 (1983), 409-429. MR 684518 (84k:58064)
  • [6] J. Dugundji, Topology, Allyn and Bacon, Boston, Mass., 1966. MR 0193606 (33:1824)
  • [7] E. Effros, Convergence of closed subsets in a topological space, Proc. Amer. Math. Soc. 16 (1965), 929-931. MR 0181983 (31:6208)
  • [8] J. M. G. Fell, A Hausdorff topology for the closed subsets of a locally compact non-Hausdorff space, Proc. Amer. Math. Soc. 13 (1962), 472-476. MR 0139135 (25:2573)
  • [9] J. L. Kelley, General topology, Van Nostrand, Princeton, N. J., 1955. MR 0070144 (16:1136c)
  • [10] E. Klein and A. Thompson, Theory of correspondences, Wiley, Toronto, 1984. MR 752692 (86a:90012)
  • [11] R. T. Rockafellar and R. Wets, Variational systems, an introduction, Multifunction and Integrands (G. Salinetti, Ed.), Lecture Notes in Math., vol. 1091, Springer-Verlag, Berlin, 1984. MR 785574 (86h:90116)
  • [12] H. Royden, Real analysis, Macmillan, New York, 1968. MR 0151555 (27:1540)
  • [13] B. Van Cutsem, Problems of convergence in stochastic linear programming, Techniques of Optimization (A. Balakrishnan, Ed.), Academic Press, New York, 1972, pp. 445-454. MR 0395827 (52:16619)
  • [14] W. Vervaat, Une compactification des espaces fonctionnels $ C$ et $ D$; une alternative pour la démonstration des théorèmes limites fonctionnels, C. R. Acad. Sci. Paris 292 (1981), 441-444. MR 611412 (82c:60008)
  • [15] -, Stationary self-similar extremal processes and random semicontinuous functions, Dependence in Probability and Statistics (E. Eberlein and M. Taggu, Eds.), Birkhäuser, Boston, Mass., 1986. MR 900004 (88m:60111)
  • [16] R. Wets, Convergence of convex functions, variational inequalities, and convex optimization problems, Variational Inequalities and Complementarity Problems (R. Cottle, F. Gianessi, and J.-L. Lions, Eds.), Wiley, Chichester, U.K., 1980, pp. 375-403. MR 578760 (83a:90140)
  • [17] R. Wijsman, Convergence of sequences of convex sets, cones, and functions. II, Trans. Amer. Math. Soc. 123 (1966), 32-45. MR 0196599 (33:4786)
  • [18] T. Zolezzi, Characterization of some variational perturbations of the abstract linear-quadratic problem, SIAM J. Control Optim. 16 (1978), 106-121. MR 0467459 (57:7316)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 26A15,, 49A50,54C60,90C48

Retrieve articles in all journals with MSC: 26A15,, 49A50,54C60,90C48


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1988-0915725-3
Keywords: arg min multifunction, lower semicontinuous function, epiconvergence, epi-topology, Fell topology, function lattice, locally compact Hausdorff space
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society